Indian Journal of Dermatology
CASE REPORT
Year
: 2013  |  Volume : 58  |  Issue : 5  |  Page : 380--382

Docetaxel-induced hand and foot syndrome in a patient with metastatic breast carcinoma


Ravichandran Gurumurthi1, Ramesh BV Nimmagadda2, Subhashini Mohan1,  
1 Department of Dermatology, Apollo Speciality Cancer Hospital, Anna salai, Chennai, India
2 Department of Medical Oncology, Apollo Speciality Cancer Hospital, Anna salai, Chennai, India

Correspondence Address:
Ravichandran Gurumurthi
Apollo Speciality Cancer Hospital, Padma Complex, 320, Anna Salai, Chennai - 600 035
India

Abstract

Hand and foot syndrome (HFS) is a well-known complication of chemotherapeutic drugs given in a dose-dense manner. Our patient was a 52-year-old female with metastatic breast carcinoma on salvage chemotherapy regimen with docetaxel at a dose of 60 mg/m 2 . The patient had grade 3 HFS characterized by symmetrical, tender, and erythematous skin lesions over the palms and soles associated with dysesthesia necessitating interruption of treatment. She developed this syndrome at a much lower dose than previously described due to her altered hepatic function. An insight regarding this unique distressing side-effect and assessment of various contributing factors would help us identify and treat the patient at the earliest.



How to cite this article:
Gurumurthi R, Nimmagadda RB, Mohan S. Docetaxel-induced hand and foot syndrome in a patient with metastatic breast carcinoma.Indian J Dermatol 2013;58:380-382


How to cite this URL:
Gurumurthi R, Nimmagadda RB, Mohan S. Docetaxel-induced hand and foot syndrome in a patient with metastatic breast carcinoma. Indian J Dermatol [serial online] 2013 [cited 2020 Aug 12 ];58:380-382
Available from: http://www.e-ijd.org/text.asp?2013/58/5/380/117309


Full Text

 Introduction



Hand and foot syndrome (HFS), also known as palmar plantar erythrodysesthesia, acral erythema or Burgdorf reaction, is a distinctive cutaneous side-effect of chemotherapeutic agents used for solid tumors and hematological malignancies. This syndrome was first described in the literature in 1974 in a patient taking mitotane therapy for hypernephroma. [1] Lokich and Moore described similar syndrome in 1984 in a patient treated with 5-flurouracil. [2] We report this syndrome in a patient with metastatic breast carcinoma on docetaxel chemotherapy regimen.

 Case Report



A 52-yr-old female patient with metastatic breast carcinoma was referred with painful red skin lesions and tingling sensation over the palms and soles for four days duration. She presented with extensive metastasis over the liver and lungs. After surgical removal of the tumor by modified radical mastectomy, the patient received salvage chemotherapy using docetaxel regimen. She successfully completed two cycles of weekly chemotherapy regimen with injection docetaxel 60 mg/m 2 after premedication with injection dexamethasone, injection ranitidine, and anti-histamines. Ten days after her second dose, she reported severe erythema and tingling sensation over the palms and soles. On examination, symmetrical diffuse erythema and swelling with tenderness was noted in the palms and soles [Figure 1], [Figure 2] and [Figure 3]. There was no blistering, ulceration, and limitation of movements. Nails were normal. Based on the clinical findings, a diagnosis of grade 3 HFS was made according to WHO grading system [Table 1]. Subsequently, the patient received parenteral steroids and the chemotherapy regimen to be restarted after resolution of her symptoms. Her symptoms resolved in a period of four days. Unfortunately, the patient rapidly succumbed to the disease before the next drug cycle could be restarted because of extensive metastasis in the lungs and liver.{Table 1}{Figure 1}{Figure 2}{Figure 3}

 Discussion



Docetaxel belongs to a group of taxanes, which is widely used to treat metastatic breast carcinoma. It predominantly produces myelosuppression and skin toxicity. Docetaxel-induced HFS is reported to occur at higher doses of 100 mg/m 2 in a dose-dependent manner. However, Jain and Dubashi et al. reported this syndrome at a lower dose of 75 mg/m 2 after completing four cycles of chemotherapy emphasizing that docetaxel can induce in dose-independent manner. [3] In our patient, the symptoms developed at a much lower dose of 60 mg/m 2 after her second cycle of chemotherapy. This could be due to the extensive hepatic metastasis resulting in altered hepatic metabolism and thereby predisposing the patient to develop HFS at a lower dose. Further studies regarding other contributing factors like age and drug interactions are required to explain such reactions occurring at lower doses.

Various drugs implicated in the causation of HFS are infusional 5-flurouracil, capecitabine, [4] vinorelbine, liposomal doxorubicin, hydroxyurea, mercaptopurine, intravenous cyclosporine, methotrexate, cyclophosphamide, cytosine arabinoside, sunitinib, and sorefenib. The mechanism of HFS is still obscure. However, the high proliferation rate of epidermal basal cells in the palms could make them more sensitive to the local action of cytotoxic drugs. It may also be due to delivery of drugs through eccrine sweat glands, increased vascularization, temperature, and pressure in the hands and feet. Moreover, palms, soles, and finger tips are areas of repeated friction, grasping, and trauma, which further increases the predisposition to this syndrome. [5]

The symptoms usually start as a localized numbness, dysesthesia or paresthesia, tingling and erythema of the palms and soles accompanied by swelling and discomfort. In severe cases, it progresses to blistering, ulceration, desquamation, and incapacitating pain. The tyrosine kinase inhibitors like sorefenib and sunitinib produces hyperkeratotic plaques and blisters in contrast to diffuse erythema and edema resulting from chemotherapy. [5] The symptoms are graded according to National Cancer Institute (NCI) and World Health Organization (WHO) [Table 1] and [Table 2]. Skin biopsy may show keratinocyte vacuolar degeneration, keratinocyte damage and apoptosis, intra-cytoplasmic inclusion bodies, dermal perivascular lymphocytic infiltration, and dermal edema. [6]{Table 2}

Management of HFS includes educating the patient regarding the recognition of symptoms and prompt referral. The patient should also be reassured that permanent complications do not occur after the resolution of the events. Extremes of temperature, pressure, and friction should be avoided. Regular application of topical emollients should be advised. Corticosteroids and pyridoxine are found to be effective in the treatment of HFS. In severe cases, further treatment with chemotherapeutic agents is interrupted and can be restarted at a lower dose after resolution of symptoms. Usually, HFS resolves rapidly, often without recurrence. If the symptoms recur with a higher grade, then that particular drug should be discontinued permanently and alternative drug or treatment plan can be offered to the patient. The possibility of recurrence of symptoms after restarting the chemotherapy could not be observed in our patient as she succumbed to the disease rapidly due to metastasis to lung and liver.

In conclusion, docetaxel can produce HFS at a lower dose in a patient with impaired hepatic function. Though HFS is not fatal and is a manageable condition, it is essential to identify this unique syndrome at the earliest to avoid inconvenience in performing day-to-day activities.

References

1Nagore E, Insa A, Sanmartín O. Antineoplastic therapy-induced palmar plantar erythrodysesthesia ('hand-foot') syndrome. Incidence, recognition and management. Am J Clin Dermatol 2000;1:225-34.
2Lokich JJ, Moore C. Chemotherapy-associated palmar-plantar erythrodysesthesia syndrome. Ann Intern Med 1984;101:798-9.
3Jain A, Dubashi B. Docetaxel-induced hand foot syndrome: "No dose is a safe dose". J Pharmacol Pharmacother 2012;3:200-1.
4Surjushe A, Vasani R, Medhekar S, Thakre M, Saple DG. Hand-foot syndrome due to capecitabine. Indian J Dermatol 2009;54:301-2.
5Milano G, Etienne-Grimaldi MC, Mari M, Lassalle S, Formento JL, Francoual M, et al. Candidate mechanisms for capecitabine-related hand-foot syndrome. Br J Clin Pharmacol 2008;66:88-95.
6Yang CH, Lin WC, Chuang CK, Chang YC, Pang ST, Lin YC, et al. Hand-foot skin reaction in patients treated with sorafenib: A clinicopathological study of cutaneous manifestations due to multitargeted kinase inhibitor therapy. Br J Dermatol 2008;158:592-6.